Delaware, 2014

Damaging Winds in Delaware, July 8, 2014

July 8, 2014 · NWS PHI · 8 events in 2 counties and zones

A squall line of strong to severe thunderstorms affected New Castle County the hardest as it moved through Delaware during the evening of the 8th. At least three houses were damaged by fallen trees in New Castle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A squall line of strong to severe thunderstorms affected New Castle County the hardest as it moved through Delaware during the evening of the 8th. At least three houses were damaged by fallen trees in New Castle County. Delmarva Power and Light reported about 19,000 of its customers lost power from Smyrna (Kent County) north in Delaware. About 1,600 homes and businesses were still without power on the morning of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 8, 6:27 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 8, 6:27 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
727 PM EDT TUE JUL 8 2014

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE INTO EASTERN CANADA
THROUGH THURSDAY, WHICH WILL SLOWLY PULL A COLD FRONT ACROSS OUR
AREA WEDNESDAY, BEFORE SAGGING TO OUR SOUTH THURSDAY. BEHIND THIS
COLD FRONT, HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE NORTHEAST
FRIDAY INTO SATURDAY, BEFORE IT PUSHES OFFSHORE LATER ON SATURDAY.
THEN A SERIES OF COLD FRONTS ARE EXPECTED TO MOVE ACROSS THE AREA
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
DANGEROUS LINE OF SEVERE THUNDERSTORMS APPROACHING OUR CWA. PLEASE
TAKE THE WARNINGS SERIOUSLY. ONCE WARNINGS ARE ISSUED, ITS
RECOMMENDED ALL NON EMERGENCY DRIVING SHOULD BE HALTED UNTIL
THE LEADING EDGE GUST FRONT PASSES YOUR AREA.

HRRR AND COSPA HAVE BEEN PRETTY MUCH SPOT ON WITH THE PROGRESSION
OF SQUALL LINE. WITH THE LINE ORGANIZED AND 90+ AIR AND LARGE TEMP/
DEW POINT SPREAD PRECEDING IT, NO REASON TO SEE WEAKENING OVER THE
NEXT COUPLE OF HOURS. LESS CERTAINTY NEAR THE COAST HAS THE SEA
BREEZE FRONT IS STARTING SOME STABILIZATION.

BASED ON HRRR/COSPA BLEND, SQUALL LINE WINDS GET TO READING AND
ELKTON ABOUT 8 PM, STROUDSBURG, TRENTON, PHILADELPHIA, WILMINGTON
830 PM TO 900 PM AND A WEAKENING LINE FROM FREEHOLD TO HAMMONTON
TO GEORGETOWN ABOUT 10 PM.

HEAT ADVISORY WILL BE CANCELLED FOR NEW CASTLE COUNTY AS ILG HEAT
INDEX HAS DROPPED TO 95.

TONIGHT...AS THE UPPER LEVEL TROUGH AND COLD FRONT APPROACH THE
REGION, WE SHOULD SEE CONSIDERABLY MORE COVERAGE OF THUNDERSTORMS
BETWEEN 8 PM AND MIDNIGHT. INSTABILITY SHOULD DECREASE THROUGH THIS
TIME AS 0-6KM BULK SHEAR VALUES INCREASE TO NEAR 40KT IN THE
VICINITY OF THE APPROACHING FRONT, WHICH SHOULD INCLUDE MUCH OF THE
AREA NORTH AND WEST OF THE I95 CORRIDOR. AS SUCH, THE SEVERE THREAT,
PRIMARILY FOR STRONG WINDS WILL CONTINUE FOR SOME OF THE REGION
THROUGH THE EVENING HOURS, T MLCAPE THIS EVENING
1000J..TT50...SHEAR LOOKS ADEQUATE KI POPS TO NEAR 40C.

A SMALL CONCERN FOR CONVECTION MAKING IT PAST THE DELAWARE RIVER IS
THE DRY ECMWF TONIGHT. THIS MAY BE A CONVECTIVE MODELING ISSUE OR
IT COULD BE REAL.

IN ANY CASE...CONVECTIVE DECAY AFTER 01Z IS ANTICIPATED NO MATTER WHAT
CONVECTION.

AS FOR THE HEAVY RAIN THREAT, MODELS CONTINUE TO SHOW PWAT VALUES
NEAR OR JUST BELOW 2 INCHES THIS EVENING. HOWEVER, FAST STORM
MOTIONS SHOULD MEAN THAT ANY FLOODING THREAT WILL BE LIMITED TO
POOR DRAINAGE AREAS.

WITH HIGHER DEW POINTS LINGERING IN THE REGION AS THE COLD FRONT
DRIFTS EAST, COULD SEE SOME THIN FOG DEVELOPMENT LATE TONIGHT, IN
AREAS WHERE STORMS CLEAR OUT BY LATE EVENING AND OF COURSE WHERE IT
RAINED. ELSEWHERE...JUST SOME HAZE TOMORROW MORNING...MAINLY NW NJ
AND E PA COUNTRYSIDE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE COLD FRONT ALOFT HAS PASSED BUT IT IS WEAK. THE AIRMASS RECOVERS...
ESPECIALLY IN S NJ/DE WHERE LITTLE CONVECTION IS EXPECTED TONIGHT AND
TEMPS SHOULD QUICKLY RUN UP TO 90F BETWEEN 11AM AND 1 PM...BARRING
ANY CONVECTION. I THINK THE NAM IS TOO ROBUST ON QPF WEDNESDAY
MORNING AND THEREFORE THIS COOLS ITS 2M AND MOS GUIDANCE FOR
WEDNESDAY.

EVEN PHL TO ME STILL LOOKS GOOD FOR 90 OR 91F. IF THAT OCCURS...ITS
THE SECOND HEAT WAVE (ALBEIT SHORT) OF THE SEASON FOR PHL.

IT APPEARS TO ME THAT TSTMS WILL DEVELOP MUCH SOONER
TOMORROW...(MIDDAY) AND BE POTENTIALLY SVR FROM CAROLINE AND TALBOT
COUNTIES IN MD THROUGH SUSSEX COUNTY DE AND POSSIBLY TO CAPE MAY NJ.

ALSO...THE ECMWF HAS SPREAD MUCH HIGHER INSTABILITY THROUGH THE
ENTIRE FORECAST AREA AND WE MAY SEE A LINE OF GUSTY TSTMS DEVELOP
OVER NE PA AND HEAD EWD LATE IN THE DAY.  GUSTY WINDS IN THE FCST.

OTRW...USED THE WARMER OF THE AVBL GUIDANCE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE COLD FRONT IS EXPECTED TO CONTINUE TO SLOWLY SAG SOUTH OF THE
AREA WEDNESDAY NIGHT INTO THURSDAY, AND REMAIN TO OUR SOUTH THROUGH
FRIDAY. THIS WILL ALLOW MUCH OF THE AREA TO BEGIN TO DRY OUT AS PW
VALUES BEGIN TO LOWER BEHIND THE BOUNDARY. HOWEVER, THERE COULD
REMAIN JUST ENOUGH MOISTURE TO INTERACT WITH ANY SHORT
WAVE/VORTICITY IMPULSES THAT SLIDE ACROSS THE AREA WITHIN THE BROAD
TROUGH ALOFT. THE GREATEST LIKELIHOOD IS ACROSS OUR FAR SOUTHERN NEW
JERSEY AND SOUTHERN DELMARVA ZONES, WHICH WILL BE CLOSER TO ANY
INFLUENCE OF THE FRONT TO OUR SOUTH AND WHERE ANY MOISTURE REMAINS
POOLED.

HIGH PRESSURE WILL CONTINUE TO SLIDE ACROSS THE NORTHEAST FRIDAY
INTO FRIDAY NIGHT WHICH SHOULD HELP REINFORCE THE DRYING POTENTIAL.
THE HIGH BUILDS OFF THE NORTHEAST COAST SATURDAY, WHICH WILL ALLOW A
RETURN FLOW TO DEVELOP ACROSS THE AREA. WITH THIS RETURN FLOW,
MOISTURE RETURNS, AND WITH A VORTICITY IMPULSE APPROACHING THE AREA
SATURDAY AFTERNOON, A FEW SCATTERED SHOWERS/THUNDERSTORMS COULD
DEVELOP. THESE WILL LIKELY BE MAINLY AFTERNOON/DIURNALLY DRIVEN
AND DIMINISH AFTER SUNSET.

AS WE MOVE INTO SUNDAY AND EARLY NEXT WEEK, WE RETURN TO A PATTERN
SIMILAR TO THE LAST SEVERAL DAYS. AN AREA OF LOW PRESSURE WILL BE
SLIDING INTO EASTERN CANADA, WHILE A SERIES OF FRONTAL BOUNDARIES
CIRCLE AROUND THE LOW ACROSS THE GREAT LAKES AND NORTHEAST. AHEAD
OF THESE BOUNDARIES, A PRE-FRONTAL/LEE-SIDE TROUGH IS POSSIBLE
EACH DAY. AS SEVERAL SHORT WAVE/VORTICITY IMPULSES CROSS OUR AREA
IN THE SOUTHWEST-WEST FLOW ALOFT, SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH DAY UNTIL THE MAIN COLD FRONT MOVES ACROSS THE AREA.
THIS IS NOT EXPECTED UNTIL TUESDAY NIGHT INTO WEDNESDAY. SO WE
WILL HAVE AT LEAST A CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY FROM
SUNDAY THROUGH TUESDAY. INSTABILITY WILL BE INCREASING, AND PW
VALUES WILL AS WELL. SO WE IT REMAINS POSSIBLE FOR PERIOD OF HEAVY
RAINFALL AND STRONG STORMS POSSIBLE AS WELL.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

NEAR SEVERE, POSSIBLY SEVERE THUNDERSTORMS EXPECTED TO AFFECT MOST
OF THE TERMINALS AND NEARLY ALL OF OUR AIRPORTS AWAY FROM THE COAST
THIS EVENING. 00Z TAFS HAVE WEST WIND GUSTS OF 40 TO 50 KTS WITH
IFR VSBYS AS THE TSTMS MOVE THROUGH.

OVERNIGHT NO CHANGE TO PREVIOUS TAF WITH SKIES CLEARING, SOME
LIGHT MVFR RESTRICTIONS DUE TO FOG OR HAZE REMAINS POSSIBLE.

ON WEDNESDAY WE ARE EXPECTING VFR CONDITIONS WITH A CUMULUS BASED
CIG POSSIBLE. SOME SHOWERS AND TSTMS MAY OCCUR, BUT FOR NOW WE ARE
MOST CONFIDENT SOUTH OF THE TERMINALS, SO NO INCLUSION WITH THIS
PACKAGE. SOUTHWEST TO WEST WINDS WILL AVERAGE AROUND 10 KTS.

OUTLOOK...
WEDNESDAY NIGHT THRU FRIDAY...MOSTLY VFR. A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS, MAINLY ACROSS OUR SOUTHERN TAF SITES.

FRIDAY NIGHT-SATURDAY NIGHT...MVFR CIGS POSSIBLE WITH EASTERLY FLOW.

SUNDAY...SHOWERS AND THUNDERSTORMS POSSIBLE, WHICH COULD LOWER CIGS/VSBYS.

&&

.MARINE...
SCA FOR DELAWARE BAY EXTENDED UNTIL 1 AM UNTIL THE LLJ PASSES TO
THE EAST. ALBEIT IT MAY BECOME TOUGHER TO MIX ONCE THE SQUALL
LINE MOVES THROUGH, BUT IT (SQUALL LINE) SHOULDNT ARRIVE UNTIL AFTER
8 PM.

SW WIND GRADIENT WILL INCREASE DURING THE AFTERNOON AND EVENING WITH
GUSTS 25 KT ALONG THE NEARSHORE POINTS SHORTLY. SEAS WILL RESPOND
TONIGHT AND REACH 5 FT THROUGHOUT THE ATLC WATERS.

EVEN THOUGH SW WINDS DIMINISH CONSIDERABLY ON WEDNESDAY...ATLANTIC
SEAS MAY BE SLOW TO SUBSIDE.

TSTMS...SMALL CHANCE NEAR MIDNIGHT TONIGHT. A BETTER CHC FOR AN
SMW TSTM DE AND FAR S NJ COASTAL WATERS EARLY WED AFTN.

OUTLOOK...
WEDNESDAY NIGHT-THURSDAY NIGHT...SUB-ADVISORY CONDITIONS EXPECTED.
CHANCE OF SHOWERS/THUNDERSTORMS, MAINLY SOUTHERN WATERS. HIGHER
WINDS/SEAS NEAR THUNDERSTORMS.

FRIDAY-SATURDAY NIGHT...SUB-ADVISORY CONDITIONS EXPECTED.

SUNDAY...SUB-ADVISORY CONDITIONS EXPECTED, BUT INCREASING WINDS.
BETTER CHANCE OF SHOWERS/THUNDERSTORMS. HIGHER
WINDS/SEAS NEAR THUNDERSTORMS.

&&

.RIP CURRENTS...
THE THREAT FOR RIP CURRENTS ALONG THE NEW JERSEY SHORE IS MODERATE
TODAY AND THIS EVENING. WATERS TEMPS ARE A BIT COOLER THAN NORMAL
IN THE WAKE OF ARTHURS PASSAGE...IN THE LOW MID 60S MUCH OF THE NJ
COAST AND UPPER 60S TO MID 70S DE COAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 1 AM EDT WEDNESDAY FOR ANZ430-431.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...DRAG/GIGI
SHORT TERM...DRAG
LONG TERM...ROBERTSON
AVIATION...GIGI/ROBERTSON
MARINE...DRAG/ROBERTSON
RIP CURRENTS...
Hazardous weather outlook, Jul 8, 5:37 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
637 PM EDT TUE JUL 8 2014

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-092245-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
637 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-092245-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
637 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-092245-
DELAWARE BEACHES-
637 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-092245-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
637 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-092245-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
637 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 5:34 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
634 PM EDT TUE JUL 8 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-090100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...MEDIA...
PHILADELPHIA...HONEY BROOK...OXFORD...WEST CHESTER...
KENNETT SQUARE...COLLEGEVILLE...POTTSTOWN...NORRISTOWN...
LANSDALE...CHALFONT...PERKASIE...MORRISVILLE...DOYLESTOWN
634 PM EDT TUE JUL 8 2014

...STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ON A LINE FROM BINGHAMTON, NY TO
FREDERICK, MARYLAND ARE MOVING EASTWARD AND TOWARD OUR REGION THIS
EVENING.

THESE STORMS WILL REACH READING AND ELKTON AROUND 8 PM,
STROUDSBURG, TRENTON, PHILADELPHIA, WILMINGTON AROUND 830 PM TO
900 PM AND THEN CONTINUE TO PUSH EASTWARD AS THEY WEAKEN. THIS
LINE WILL REACH FREEHOLD, HAMMONTON, GEORGETOWN AROUND 1000 PM AND
THEN MOVE OFFSHORE AROUND 1100 PM.

THESE STORMS HAVE A HISTORY OF DAMAGING WINDS AND DANGEROUS CLOUD
TO GROUND LIGHTNING. PLEASE SEEK SHELTER IF THREATENING WEATHER
APPROACHES YOUR AREA.

MEOLA

The radar

The Dover AFB radar (KDOX), 101 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
July 8, 7:08 PM EST
Where
New Castle County, 1.05 mi NW of Roseville Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.712, -75.711

A severe thunderstorm knocked down a few trees along Polly Drummond Hill Road in Pike Creek (Mill Creek Hundred).

Thunderstorm Wind, New Castle

When
July 8, 7:09 PM EST
Where
New Castle County, 1.94 mi NNE of North Star
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.777, -75.719

A severe thunderstorm knocked over several large limbs as well as a tree across Delaware State Route 7 in Hockessin (Mill Creek Hundred).

Thunderstorm Wind, New Castle

When
July 8, 7:10 PM EST
Where
New Castle County, 0.51 mi NW of Ashland
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.806, -75.676

A severe thunderstorm knocked down trees along three roadways in the Yorklyn area in Mill Creek Hundred. Trees were reported down along Old Kennett Pike and Snuff Mill and Creek Roads.

Thunderstorm Wind, New Castle

When
July 8, 7:11 PM EST
Where
New Castle County, 0.65 mi NNW of Harmony Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.689, -75.705

A severe thunderstorm knocked down trees along Red Mill Road in Newark. Farther east, the squall line produced a wind gust of 51 mph at the New Castle County Airport.

Thunderstorm Wind, New Castle

When
July 8, 7:15 PM EST to 7:16 PM EST
Where
New Castle County, 0.49 mi W of Winterthur to 0.49 mi W of Greenville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.801, -75.589

A severe thunderstorm knocked down trees along Delaware State Route 100 in Christina Hundred and blocked the roadway. Wooden fences and construction signs were also knocked down. A few other roadways in the hundred were also blocked by downed trees including Hillside and Montchanin Roads as well as Kennett Pike in the Greenville area.

Thunderstorm Wind, New Castle

When
July 8, 7:22 PM EST
Where
New Castle County, 0.71 mi SE of Afton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.793, -75.490

A severe thunderstorm knocked down large tree limbs and wires along Silverside Road in Brandywine Hundred.

Thunderstorm Wind, New Castle

When
July 8, 7:25 PM EST
Where
New Castle County, 0.55 mi WNW of Hagley
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.773, -75.590

A severe thunderstorm knocked down trees on Barley Mill Road near Wilmington.

Thunderstorm Wind, Kent

When
July 8, 7:35 PM EST
Where
Kent County, 1.12 mi SSW of Big Oak Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.256, -75.611

A severe thunderstorm knocked down trees along the southbound lanes of Brenford Road in Smyrna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533042, 533038, 537053, 533045, 537052, 537059, 537056, 537050.